Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Mobile, AL

March 22, 2005Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 22, 2005, 7:01 AM CST for Okaloosa County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 7:01 AM CST (13:01 UTC)
Expired
Mar 22, 2005, 7:30 AM CST
In force
29 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Okaloosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 6:55 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KMOB 221302
SVRMOB
FLC091-221330-
/O.NEW.KMOB.SV.W.0004.050322T1301Z-050322T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
701 AM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 730 AM CST

* AT 657 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SEMINOLE...OR
  ABOUT 7 MILES NORTHWEST OF SANDESTIN...AND MOVING NORTHEAST AT 30
  MPH.


LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORMS.


LAT...LON 3046 8639 3046 8642 3050 8645 3043 8658
      3042 8658 3041 8652 3043 8647 3039 8639
      3039 8639 3039 8678 3099 8677 3099 8639

$$
1 follow-up statement
000
WWUS54 KMOB 221323
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
721 AM CST TUE MAR 22 2005

FLC091-221331-
/O.CAN.KMOB.SV.W.0005.000000T0000Z-050322T1330Z/
OKALOOSA FL-
721 AM CST TUE MAR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR OKALOOSA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED EAST OUT OF THE COUNTY.   

LAT...LON 3046 8639 3046 8642 3050 8645 3043 8658
      3042 8658 3041 8652 3043 8647 3039 8639
      3039 8639 3039 8678 3099 8677 3099 8639

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:05 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 22, 3:05 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 AM CST TUE MAR 22 2005

...A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF THE
AREA...

.SYNOPSIS...THE LATEST SURFACE ANALYSIS SHOWS THE ADVANCING SURFACE
LOW OVER OKLAHOMA WITH A WARM FRONT STRETCHING DOWN TO THE MOBILE
AREA WITH A STATIONARY FRONT EASTWARD FROM THERE.  A DRY LINE IS
ALSO EVIDENT SOUTH OF THE LOW THROUGH TEXAS.
&&

.SHORT TERM (TODAY AND TONIGHT)...THE SURFACE LOW CONTINUES EASTWARD
INTO ARKANSAS TODAY WITH THE WARM FRONT MOVING NORTHWARD THROUGH THE
FORECAST AREA.  THE WATER VAPOR LOOP SHOWS THE STRONG SURGE OF MID
LEVEL ENERGY CURRENTLY IN THE BASE OF THE 500 MB SYSTEM...WHICH WILL
ROTATE THROUGH AND PRODUCE A STRONG NEGATIVE TILT THIS MORNING.  THE
MAIN DYNAMICS WILL REMAIN NORTH OF THE AREA...BUT THE TIMING OF THIS
SYSTEM ARRIVES DURING THE DAYLIGHT HOURS...RESULTING IN
INSTABILITIES NOT SEEN OVER THE FORECAST AREA FOR SOME TIME.  WITH
THE WARM FRONT PASSAGE...DEWPOINTS AND TEMPERATURES CLIMB INTO THE
MID SIXTIES AND SEVENTIES RESPECTIVELY...RESULTING IN MUCAPES OF AT
LEAST 2000-2500 J/KG.  GOOD DIRECTIONAL AND SPEED SHEAR IN LOW
LEVELS THANKS TO LINGERING RIDGING OVER THE SOUTHEAST STATES WILL
RESULT IN HELICITIES OF 200-250 M2/S2 OF WHICH THE BULK CONTINUES TO
BE CONCENTRATED IN THE LOWEST KILOMETER.  FAIRLY COLD TEMPERATURES
ALOFT ADVECTING INTO THE REGION ALONG WITH SOMEWHAT DRY AIR WILL
PRODUCE WET BULB ZERO VALUES AROUND 9800 FT...POSSIBLY LOWER.  WITH
THE ENVIRONMENT ALREADY FAVORING SEVERE SUPERCELLS...POSSIBLY
TORNADIC...THIS WILL ALLOW FOR LARGE HAIL PRODUCTION AND ENHANCED
DOWNDRAFTS...AND SPC HAS MUCH OF THE AREA IN A MODERATE RISK.  ONE
LIMITING FACTOR MAY BE THE RIGHT EXIT REGION OF THE 110+ KNOT JET
WHICH AFFECTS THE AREA DURING THE MORNING HOURS...BUT THIS IS A
CURVED JET AND CURRENT TRENDS SEEM TO SUGGEST THIS WILL NOT HAVE
MUCH OF A NEGATIVE EFFECT BUT WILL NEED TO CONTINUE TO MONITOR.
CONVECTION WILL FIRST AFFECT THE WESTERN PORTION OF THE FORECAST
AREA THIS MORNING AND ADVANCE QUICKLY EASTWARD.  THE SURFACE LOW
CONTINUES OFF INTO KENTUCKY OVERNIGHT WHILE ANOTHER LESS INTENSE
SURGE OF MID LEVEL ENERGY ROTATES THROUGH THE BASE OF THE 500 MB
SYSTEM DURING THE EVENING HOURS.  THIS WILL BRING ANOTHER ROUND OF
SOMEWHAT LESS ACTIVE CONVECTION INTO THE WESTERN PORTION OF THE AREA
LATE THIS AFTERNOON WHICH CONTINUES ACROSS THE FORECAST AREA DURING
THE EVENING HOURS. /29

.LONG TERM...THE WEATHER WILL BE QUIETING DOWN WEDNESDAY AND
THURSDAY AS LOW PRESSURE DEPARTS TO THE NORTHEAST...FOLLOWED BY
WEAK HIGH PRESSURE BUILDING EASTWARD ACROSS THE SOUTHERN STATES.
HEADING INTO FRIDAY...NEXT FRONT DROPS DOWN INTO THE SOUTHERN
STATES...STALLS...AND BECOMES THE MAIN PLAYER IN THE WEEKEND
FORECAST WITH A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING TO THE
FORECAST. LATEST MEDIUM RANGE FORECASTS SUGGESTS THAT A SERIES OF
FRONTAL WAVES OF LOW PRESSURE WILL BE FORMING ON THE SOUTHERN STATES
BOUNDARY...SETTING THE STAGE FOR AN UNSETTLED WEEKEND WEATHER
PATTERN. AS FOR TEMPERATURES...DUE TO RUN TO RUN VARIABILITY IN THE
EXTENDED RANGE MOS NUMBERS...HAVE DECIDED TO USE THE ENSEMBLE MEAN
WHICH HAS BEEN SHOWING BETTER RUN TO RUN STABILITY. /10
&&

.MARINE...MODERATE ONSHORE WINDS BECOME WEST TO NORTHWEST OVERNIGHT
AS THE FRONT MOVES THROUGH...THEN SUBSIDE ON WEDNESDAY.  LIGHT WINDS
FOLLOW FOR WEDNESDAY NIGHT AND THURSDAY AS A SURFACE RIDGE MOVES
ACROSS THE AREA.  ANOTHER SYSTEM MOVES ACROSS THE PLAINS AND INTO
THE EASTERN STATES THROUGH FRIDAY...WITH A GENERALLY LIGHT ONSHORE
FLOW CONTINUING OVER THE MARINE AREA.  THE ONSHORE FLOW INCREASES
SOMEWHAT ON SATURDAY AS THE NEXT SYSTEM APPROACHES FROM THE SOUTH
CENTRAL STATES. /29
&&

.FIRE WEATHER...NOT EXPECTING ANY CONCERNS REGARDING AFTERNOON RH
NEXT COUPLE DAYS. WEDNESDAY DOES LOOK TO BE A DRIER DAY...BUT RH
LOOKS TO REMAIN WELL ABOVE CRITICAL THRESHOLDS. /10
&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  55  74  50 /  80  20  05  05
PENSACOLA   74  58  74  51 /  70  20  05  05
DESTIN      71  60  74  56 /  70  20  05  05
EVERGREEN   75  53  70  44 /  80  30  05  05
WAYNESBORO  75  51  70  44 /  80  20  05  05
CAMDEN      73  53  70  44 /  80  30  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 22, 4:45 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CST TUE MAR 22 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
445 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXTENDS FROM NORTHEAST
MISSISSIPPI TO SOUTHEAST ALABAMA...INCLUDING A PORTION OF SOUTHEAST
MISSISSIPPI AND MUCH OF SOUTHWEST ALABAMA. THE MODERATE RISK IS ALONG
AND NORTH OF A LINE FROM WAYNESBORO TO CHATOM TO ATMORE TO LOCKHART
ALABAMA TODAY. THE REMAINDER OF THE AREA...INCLUDING THE GULF
COASTAL COUNTIES REMAIN UNDER A SLIGHT RISK.

AS A SPRING STORM SYSTEM ADVANCES EASTWARD OUT OF THE SOUTHERN PLAINS
TODAY...THE ATMOSPHERE WILL BECOME INCREASINGLY MOIST AND UNSTABLE...
SUPPORTING THE DEVELOPMENT OF THUNDERSTORMS WITH AN INCREASING RISK OF
THESE BECOMING SEVERE. THE GREATEST THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

STAY TUNED FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER
SITUATION.

BY TONIGHT...SHOWERS AND THUNDERSTORMS COULD LINGER OVER THE AREA
INTO THE EVENING...BEFORE THE LOW PRESSURE SYSTEM LIFTS OUT ENTIRELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED WEDNESDAY THROUGH FRIDAY AS
WEAK HIGH PRESSURE BUILDS EAST ACROSS THE AREA.

ANOTHER FRONT SETTLES INTO THE DEEP SOUTH AND STALLS OVER THE
WEEKEND...SETTING THE STAGE FOR AN INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS THEN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
MAINLY TODAY FOR THE ENTIRE WARNING AREA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:01 AM CSTSevere Thunderstorm WarningMOBOkaloosa29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.